Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 21, 2002, 6:52 PM EDT for Schoolcraft County, Michigan. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 6:52 PM EDT (22:52 UTC)
- Expired
- Jul 21, 2002, 8:00 PM EDT
- In force
- 68 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:42 PM EDT | Thunderstorm Wind 55 E | Gulliver, MI | One to two inch diameter tree branches were broken off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.9 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2407 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
540 WUUS53 KMQT 212252 SVRMQT MIC153-220000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 652 PM EDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN * UNTIL 800 PM EDT * AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF CHATHAM...OR ABOUT 12 MILES SOUTHWEST OF MUNISING. THE STORM WAS MOVING EAST AT 40 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... STEUBEN AT 715 PM EDT GERMFASK AT 745 PM EDT THIS IS AN EXTREMELY DANGEROUS SITUATION. WIND GUSTS BETWEEN 60 AND 80 MPH ARE LIKELY...WHICH CAN CAUSE STRUCTURAL DAMAGE ALONG WITH DOWNED TREES AND POWER LINES. REMAIN INDOORS AND MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR UNTIL THE STORM HAS PASSED. NNNN JLA/TRH WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 21, 4:10 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 410 PM EDT SUN JUL 21 2002 ...FORECAST QUANDARY IS SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL TONIGHT ACROSS CWA... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM EDT FOR GOGEBIC... ONTONAGON...HOUGHTON...BARAGA...MARQUETTE...DICKINSON...AND MENOMINEE COUNTIES... CURRENTLY...SHORTWAVE ROTATING AROUND LOW PRESSURE OVER FAR NORTHERN QUEBEC APPROACHING CWA. RIDGE OUT WEST HAS GREAT LAKES REGION UNDER A NORTHWESTERLY FLOW AT 500MB. STRONG CAP OVER NORTHERN WI HAS DIRECTED CONVECTION TO FAR WESTERN EDGE OF CWA. HOWEVER...SURFACE LOW OVER WESTERN QUEBEC WITH FRONT STRETCHING THROUGH MN INTO CENTRAL PLAINS...WILL HELP BREAK THAT AND BEGIN TO INITIATE CONVECTION ACROSS CWA EARLY THIS EVENING. SURFACE DEWPOINTS OVER WESTERN CWA ARE IN THE LOWER TO MIDDLE 70S WITH TEMPS IN THE 80S...AND GREATEST MSAS 3HR PRESSURE CHANGE IS PUSHING INTO WESTERN PORTION OF CWA. ETA AND AVN INITIALIZED HGHTS AND UPPER LEVEL WINDS WELL...BUT ETA DOES NOT SEEM TO HAVE A GOOD HANDLE ON 500MB AND 850MB TEMPS...AND 850MB DEWPOINTS. AVN MATCHES TEMPS AND DEWPOINTS BETTER SUGGESTING WARM AIR IS FURTHER NORTH-NORTHWEST. FOR TONIGHT...THREAT OF HEAVY RAIN AND POSSIBLE FLOODING EXISTS BUT MODELS DIFFER IN LOCATIONS OF QPF OVERNIGHT. LOOKING AT EDGE OF FRONTOGENESIS SUGGESTS THAT SOUTH AND EASTERN ZONES WILL SEE BRUNT OF RAINFALL. NOSE OF LOW LEVEL JET AT 850MB...850-700MB CONVERGENCE...850MB DEWPOINTS...AND LOW TO MID LEVEL LAPSE RATES FROM AVN ARE ALSO HIGHEST IN THIS REGION. PRECIPITABLE WATER AMOUNTS OF 2 TO 2.5 INCHES FROM ETA AND AVN ALSO PEAK IN THIS AREA. KMPX SOUNDING FROM 12Z HAD 1.93 INCHES. QPF AMOUNTS FROM ETA AND AVN SHOW ABOUT 2 TO 4 INCHES MAY FALL OVERNIGHT WITH THE AVN MORE AGGRESSIVE AND MORE NORTHERLY IN PLACEMENT. LOWS TONIGHT LOOK TO BE IN THE UPPER 60S TO AROUND 70 AGAIN. 500MB VORT MAX PASSES OVER CWA OVERNIGHT INTO EARLY TOMORROW AND BOTH ETA AND AVN SHOW SIGNIFICANT DRYING BEHIND FRONT FOR WEST AND CENTRAL PORTIONS OF CWA BY 12Z MONDAY...AND OVER EASTERN PORTIONS BY 15Z. WITH THE PRESENCE OF RESIDUAL MOISTURE BELOW 850MB BEHIND COLD FRONT...DAYTIME HEATING MONDAY AFTERNOON WILL LIKELY CAUSE SOME CU TO DEVELOP...BUT NO PRECIP IS EXPECTED. HIGHS SHOULD REACH THE LOW 70S INLAND...WITH COOLER TEMPS NEAR THE LAKE SUPERIOR SHORELINE. RIDGE OVER WESTERN CONUS STRENGTHENS SLIGHTLY AND SURFACE HIGH PRESSURE BUILDS FOR TUESDAY AND WEDNESDAY. DAYTIME HIGHS SHOULD STAY IN THE LOW 70S...WITH THE COOLER TEMPS AGAIN NEAR THE LAKE SUPERIOR SHORE UNDER A NORTHERLY FLOW. AN APPROACHING SHORTWAVE UNDER A NORTHWESTERLY FLOW ALOFT WILL BRING INCREASING CLOUDS LATE WEDNESDAY NIGHT. SHOWERS WILL SPREAD FROM WEST TO EAST STARTING THURSDAY AFTERNOON AND SERIES OF SHORTWAVES WILL FOLLOW INTO WEEKEND AS NORTHWESTERLY FLOW ALOFT CONTINUES. MRF SHOWS MORE MOISTURE WITH SHORTWAVES ON FRIDAY AND WILL INTRODUCE A CHANCE OF SHOWERS FOR THAT DAY. WARM FRONT BECOMES STALLED NEAR CWA SATURDAY NIGHT INTO SUNDAY. ALTHOUGH WEAK UPPER LEVEL RIDGING ALONG WITH A DECREASE IN LAYER RH EXISTS FOR SUNDAY...LOW CONFIDENCE IN NCEP ENSEMBLES MAKE IT HARD TO DETERMINE IF SUNDAY WILL BE DRY OR NOT. GIVEN UPPER AIR PATTERN DO NOT FIND IT OUT OF THE QUESTION TO RUN A CHANCE OF SHOWERS THROUGH NEXT WEEKEND. COORD WITH APX AND GRB...THANKS. .MQT...NONE. LAROSA
In the hours before
Local storm report, Jul 21, 6:12 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
612 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM REPUBLIC MI 2.00 INCH HAIL
07/21/02 MARQUETTE
0600 PM 9 SW ISHPEMING MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER TREES DOWN
0600 PM 2 E CRYSTAL FALLS MI .75 INCH HAIL
07/21/02 IRON
CVKINGSpecial weather statement, Jul 21, 6:29 PM EDT, 23 minutes before
MIZ002>004-009-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 629 PM EDT SUN JUL 21 2002 ...SEVERE THUNDERSTORM WATCH FOR GOGEBIC ONTONAGON HOUGHTON AND BARAGA COUNTIES CANCELLED... AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS HAD MOVED OUT OF GOGEBIC...ONTONAGON... HOUGHTON...AND BARAGA COUNTIES. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THESE COUNTIES UNTIL 10 PM HAS THUS BEEN CANCELLED. ALTHOUGH THE SEVERE WEATHER THREAT HAS DIMINISHED...LINGERING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN THIS EVENING. EXPECT THE SHOWERS AND THUNDERSTORMS TO DIMINISH BY LATE EVENING. IF YOU COME ACROSS STANDING WATER ON ROADS WHILE DRIVING...FIND AN ALTERNATIVE ROUTE AS THE WATER MAY BE DEEPER THAN YOU THINK. ONLY SIX INCHES OF QUICK MOVING WATER CAN FLOAT A CAR. DO NOT TOUCH DOWNED POWER LINES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER STATEMENTS AND INFORMATION. KC
Local storm report, Jul 21, 6:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
637 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM REPUBLIC MI 2.00 INCH HAIL
07/21/02 MARQUETTE
0600 PM 9 SW ISHPEMING MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER TREES DOWN
0600 PM 2 E CRYSTAL FALLS MI .75 INCH HAIL
07/21/02 IRON
0620 PM 5 E SAWYER AIRPORT MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER DOWN
0620 PM 10 S MARQUETTE MI WIND DAMAGE
07/21/02 MARQUETTE 60 FT TALL TREE DOWN POWER
LIINES DOWN
CVKINGLocal storm report, Jul 21, 6:39 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
639 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM REPUBLIC MI 2.00 INCH HAIL
07/21/02 MARQUETTE
0600 PM 9 SW ISHPEMING MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER TREES DOWN
0600 PM 2 E CRYSTAL FALLS MI .75 INCH HAIL
07/21/02 IRON
0620 PM 5 E SAWYER AIRPORT MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER DOWN
0620 PM 10 S MARQUETTE MI WIND DAMAGE
07/21/02 MARQUETTE 60 FT TALL TREE DOWN POWER
LIINES DOWN
0630 PM 7 E IRON MOUNTAIN MI WIND DAMAGE
07/21/02 DICKINSON 2 FT DIAMETER TREE DOWN
CVKINGLocal storm report, Jul 21, 6:45 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
645 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM REPUBLIC MI 2.00 INCH HAIL
07/21/02 MARQUETTE
0600 PM 9 SW ISHPEMING MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER TREES DOWN
0600 PM 2 E CRYSTAL FALLS MI .75 INCH HAIL
07/21/02 IRON
0620 PM 5 E SAWYER AIRPORT MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER DOWN
0620 PM 10 S MARQUETTE MI WIND DAMAGE
07/21/02 MARQUETTE 60 FT TALL TREE DOWN POWER
LIINES DOWN
0630 PM 7 E IRON MOUNTAIN MI WIND DAMAGE
07/21/02 DICKINSON 2 FT DIAMETER TREE DOWN
0615 PM ALFA MI WIND DAMAGE
07/21/02 IRON NUMEROUS TREES DOWN
CVKINGLocal storm report, Jul 21, 6:48 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
648 PM EDT SUN JUL 21 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM REPUBLIC MI 2.00 INCH HAIL
07/21/02 MARQUETTE
0600 PM 9 SW ISHPEMING MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER TREES DOWN
0600 PM 2 E CRYSTAL FALLS MI .75 INCH HAIL
07/21/02 IRON
0620 PM 5 E SAWYER AIRPORT MI WIND DAMAGE
07/21/02 MARQUETTE 1-2 FT DIAMETER DOWN
0620 PM 10 S MARQUETTE MI WIND DAMAGE
07/21/02 MARQUETTE 60 FT TALL TREE DOWN POWER
LIINES DOWN
0630 PM 7 E IRON MOUNTAIN MI WIND DAMAGE
07/21/02 DICKINSON 2 FT DIAMETER TREE DOWN
0615 PM ALFA MI WIND DAMAGE
07/21/02 IRON NUMEROUS TREES DOWN
CVKINGThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:22 AM EDT | Special Marine Warning | MQT | 113 min | |
| Jul 21, 4:22 AM EDT | Special Marine Warning | MQT | 113 min | |
| Jul 21, 4:22 AM EDT | Special Marine Warning | MQT | 113 min | |
| Jul 21, 4:26 AM EDT | Special Marine Warning | MQT | 34 min | |
| Jul 21, 4:28 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Houghton, Iron, Ontonagon | 62 min |
| Jul 21, 4:47 PM EDT | Severe Thunderstorm Warning | MQT | Baraga | 43 min |
| Jul 21, 5:26 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 64 min |
| Jul 21, 5:48 PM EDT | Special Marine Warning | MQT | 57 min | |
| Jul 21, 5:48 PM EDT | Special Marine Warning | MQT | 57 min | |
| Jul 21, 6:19 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 56 min |
| Jul 21, 6:29 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 16 min |
| Jul 21, 6:39 PM EDT | Severe Thunderstorm Warning | MQT | Delta, Menominee | 66 min |
| Jul 21, 6:43 PM EDT | Special Marine Warning | MQT | 62 min | |
| Jul 21, 6:43 PM EDT | Special Marine Warning | MQT | 62 min | |
| Jul 21, 6:45 PM EDT | Special Marine Warning | MQT | 60 min | |
| Jul 21, 6:45 PM EDT | Special Marine Warning | MQT | 60 min | |
| Jul 21, 6:45 PM EDT | Special Marine Warning | MQT | 60 min | |
| Jul 21, 7:14 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 61 min |
| Jul 21, 7:18 PM EDT | Special Marine Warning | MQT | 87 min | |
| Jul 21, 7:18 PM EDT | Special Marine Warning | MQT | 87 min | |
| Jul 21, 7:29 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 76 min |
| Jul 21, 7:43 PM EDT | Special Marine Warning | MQT | 62 min | |
| Jul 21, 7:43 PM EDT | Special Marine Warning | MQT | 62 min | |
| Jul 21, 7:43 PM EDT | Special Marine Warning | MQT | 62 min | |
| Jul 21, 7:57 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 18 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.